Results 1 to 5 of 5

Thread: Citalopram.....horrible taste in mouth

  1. #1
    Join Date
    Jan 2011
    Posts
    422

    Citalopram.....horrible taste in mouth

    I've been on Citalopram for 2 or 3yrs but was advised to come off it due to it making my tamoxifen less effective. The doc assured me just stopping would be ok, although I was still a big concerned so dropped from 20mg to 10mg for 4 or 5 days then just stopped.
    Obviously I had horrendous side effects, severe diahorea, stomach cramps, horrendous headaches, profuse sweating, terrible fatigue....the list goes on! I only stopped it for about 3 days as my GP suggested going back on it at the lower 10mg then I'd reduce it properly to hopefully lessen the side effects.
    My question is, most of the side effects have gone, still have sweating now & again but the one thing that will not budge is a horrible sour taste in my mouth! Anyone experience this and if so, how long does it last for?
    another question, has anyone else stopped taking their meds for just a couple of days but still had really severe side effects? I thought I'd re-start them and carry on where I left off 😭
    Thankyou in advance for any replies x

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    42,747

    Re: Citalopram.....horrible taste in mouth

    Hi

    This is just a courtesy reply to let you know that your post was moved from its original place to a sub-forum that is more relevant to your issue.

    This is nothing personal - it just enables us to keep posts about the same problems in the relevant forums so other members with any experience with the issues can find them more easily.

    Please also read this post:

    http://www.nomorepanic.co.uk/showthread.php?t=213239
    __________________
    Nicola

    “Don't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.” - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Jan 2017
    Posts
    1,467

    Re: Citalopram.....horrible taste in mouth

    Quote Originally Posted by kah View Post
    've been on Citalopram for 2 or 3yrs but was advised to come off it due to it making my tamoxifen less effective.
    Interesting as the recommendation seems to be that patients on SSRIs/SNRIs which strongly inhibit the CYP2D6 liver enzyme which converts tamoxifen to its active metabolite should be switched to citalopram, or escitalopram. BTW-escitalopram seems to be a weaker CYP2D6 inhibitor than its parent compound citalopram. As they are essentially the same med there are usually few issues with switching from one to the other so I'm wondering if you could take 10mg escitalopram - the equivalent of 20mg citalopram - without compromising tamoxifen effectiveness. Just a thought that might be worth pursuing with your oncologist.

    The doc assured me just stopping would be ok
    Sigh! When I achieve world domination one of my first commands will be that all doctors must take an antidepressant for 6 months then wean off using their own preferred method. I predict the medical profession would benefit greatly from the experience as would their patients.

    although I was still a big concerned so dropped from 20mg to 10mg for 4 or 5 days then just stopped.
    Even this is too fast for most. Another week at 10mg would probably have made a significant difference

    I only stopped it for about 3 days as my GP suggested going back on it at the lower 10mg then I'd reduce it properly to hopefully lessen the side effects.
    So you are back on 10mg?

    My question is, most of the side effects have gone, still have sweating now & again but the one thing that will not budge is a horrible sour taste in my mouth! Anyone experience this and if so, how long does it last for?
    Strange tastes, often accompanied by dry mouth, are known citalopram withdrawal symptom. How long it lasts varies greatly, but typically for 2-3 weeks, sometimes longer. Also, while alterations in taste are not a listed tamoxifen side-effects there is quite a lot of anecdotal evidence online that it can trigger strange tastes and CancerNet UK notes that some women prefer to take this med with food to avoid a metallic after taste.

    I suggest you discuss this with our pharmacist as there may be a topical remedy.

  4. #4
    Join Date
    Jan 2011
    Posts
    422

    Re: Citalopram.....horrible taste in mouth

    Thank you for your reply!
    yes my own GP was a bit baffled by the recommendation to stop taking it (recommended by the Psycho-Oncologist), as she said there's no evidence that it reduces effectiveness.
    Im extremely sensitive to meds so yes I agree, more time on 10mg and maybe even a week or so on 5mg would have worked much better, especially considering I was on it for a good few years. I am back on 10mg now, my GP suggested going back on it to then come off it properly!
    I've not really noticed a dry mouth, but the horrible taste is driving me nuts! I thought if the taste was from coming off the meds, it would have stopped when I started taking them again, or maybe it's from re-starting them....who knows!!

  5. #5
    Join Date
    Jan 2017
    Posts
    1,467

    Re: Citalopram.....horrible taste in mouth

    Quote Originally Posted by kah View Post
    yes my own GP was a bit baffled by the recommendation to stop taking it (recommended by the Psycho-Oncologist)
    Prescribing is often a balancing act between two or more competing indications and I wonder if your oncologist really considered the implications to your well being of ordering a discontinuation of you AD, especially given the potential risk of depression from both tamoxifen and the stress of having cancer. Some specialists become so focussed on fixing the organ/s they are treating that they forget there is a whole person attached to them who may have other issues that need to be cared for.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Anybody else? Bad taste in mouth?
    By Liv7117 in forum Health Anxiety
    Replies: 4
    Last Post: 23-05-15, 22:49
  2. horrible taste in mouth
    By shelley1813 in forum Health Anxiety
    Replies: 14
    Last Post: 16-11-13, 21:11
  3. Replies: 1
    Last Post: 05-04-13, 23:33
  4. no taste in my mouth
    By wewantfun in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 0
    Last Post: 07-07-10, 09:53
  5. horrible taste?
    By zippy in forum Health Anxiety
    Replies: 5
    Last Post: 05-06-10, 15:09

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •